Curriculum Vitae

Contact

Email: jcalcut@oberlin.edu
Office: King 220A
Office Phone: (440) 775-8008

Address

Department of Mathematics
Oberlin College
Oberlin, OH 44074

Teaching

Spring 2020

Fall 2019

Links

Math Notes

Employment and Education

Oberlin College

  • 2019–20, Chair of Mathematics
  • 2015–20, Associate Professor of Mathematics
  • 2010–15, Assistant Professor of Mathematics

Michigan State University

  • 2008–10, Postdoctoral Intructor, Mentor: Selman Akbulut

University of Texas at Austin

  • 2004–07, Postdoctoral Intructor, Mentor: Bob Gompf

University of Maryland at College Park

  • 1999–04, Ph.D. in Mathematics, Advisor: Elmar Winkelnkemper

Michigan State University

  • 1994–99, B.S. in Mathematics, Mentors: Lee Sonneborn and John Masterson

Publications (Oberlin students in bold)

  1. (with C. Guilbault and P. Haggerty) Extreme nonuniqueness of end-sum, Journal of Topology and Analysis, accepted (2020), 33 pp.
  2. (with R. Gompf) On uniqueness of end sums and 1-handles at infinity, Algebraic and Geometric Topology 19 (2019), 1299–1339.
  3. (with J. Metcalf-Burton) Double branched covers of theta-curves, Journal of Knot Theory and Its Ramifications 25 (2016), 9 pp.
  4. Rational angled hyperbolic polygons, The Mathematics Student 85 (2016), 103–111.
  5. (with H.E. Winkelnkemper) The explicit algebraic autonomy of Artin Presentation Theory and the Fox Calculus. I, Boletín de la Sociedad Matemática Mexicana 22 (2016), 251–261.
  6. (with P. Haggerty) Connected sum at infinity and 4-manifolds, Algebraic and Geometric Topology 14 (2014), 3281–3303.
  7. (with J. Metcalf-Burton, T. Richard, and L. Solus) Borromean rays and hyperplanes, Journal of Knot Theory and Its Applications 23 (2014), 46 pp.
  8. (with R. Gompf) Orbit spaces of gradient vector fields, Ergodic Theory and Dynamical Systems 33 (2013), 1732–1747.
  9. (with H. King and L. Siebenmann) Connected sum at infinity and Cantrell-Stallings hyperplane unknotting, Rocky Mountain Journal of Mathematics 42 (2012), 1803–1862.
  10. (with R. Gompf and J. McCarthy) On fundamental groups of quotient spaces, Topology and Its Applications 159 (2012), 322–330.
  11. Grade school triangles, American Mathematical Monthly 117 (2010), 673–685.
  12. (with J. McCarthy) Discreteness and homogeneity of the topological fundamental group, Topology Proceedings 34 (2009), 339–349.
  13. Gaussian integers and arctangent identities for pi, American Mathematical Monthly 116 (2009), 515–530.
  14. Torelli actions and smooth structures on 4-manifolds, Journal of Knot Theory and Its Applications 17 (2008), 171–190.
  15. Artin presentations from an algebraic viewpoint, Journal of Algebra and Its Applications 6 (2007), 355–367.
  16. Knot theory and the Casson invariant in Artin presentation theory, Fundamentalnaya i Prikladnaya Matematika (Fundamental and Applied Mathematics) 11, no. 4, L. V. Keldysh Memorial Proceedings, Moscow (2005) 119--126 (Russian); English translation in Journal of Mathematical Sciences (New York) 44 (2007), 4446–4450.
  17. (with H.E. Winkelnkemper) Artin presentations of complex surfaces, Boletín de la Sociedad Matemática Mexicana 10, Special Issue in honor of F. González-Acuña (2004), 63–87.
  18. (with Henry King) Noncompact codimension 1 real algebraic manifolds, Michigan Mathematical Journal 52 (2004), 361–373.
  19. Single rational arctangent identities for pi, Pi Mu Epsilon Journal 11 (1999), 1–6.